Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 342, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 2, 2011, 4:18 PM EDT for Forsyth County, North Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 4:18 PM EDT (20:18 UTC)
- Expired
- Sep 2, 2011, 4:56 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:24 PM EDT | TSTM WND DMG | 4 Ene Donnaha, NC | TREE DOWN ON BOWENS ROAD |
| Sep 2, 4:24 PM EDT | TSTM WND DMG | 4 Ese Donnaha, NC | TREE DOWN ON BOWENS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
098
WUUS52 KRAH 022018
SVRRAH
NCC067-022115-
/O.NEW.KRAH.SV.W.0342.110902T2018Z-110902T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT FRI SEP 2 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER RURAL HALL...OR OVER KING...MOVING SOUTH
AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL HALL...
STANLEYVILLE...
PFAFFTOWN...
WINSTON-SALEM...LEWISVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3614 8044 3623 8044 3624 8046 3627 8045
3626 8023 3603 8017 3602 8021 3600 8022
3599 8032 3598 8041 3599 8043 3601 8042
3606 8047 3612 8047
TIME...MOT...LOC 2017Z 353DEG 12KT 3626 8036
$$
WSS2 follow-up statements
945
WWUS52 KRAH 022040
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT FRI SEP 2 2011
NCC067-022115-
/O.CON.KRAH.SV.W.0342.000000T0000Z-110902T2115Z/
FORSYTH NC-
440 PM EDT FRI SEP 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN FORSYTH COUNTY...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
PFAFFTOWN...OR NEAR WINSTON-SALEM...MOVING SOUTH AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... LEWISVILLE AND
CLEMMONS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3614 8044 3619 8042 3620 8027 3603 8017
3602 8021 3600 8022 3598 8041 3599 8043
3601 8042 3606 8047 3611 8047
TIME...MOT...LOC 2040Z 353DEG 12KT 3613 8033
$$
WSS757
WWUS52 KRAH 022056
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
456 PM EDT FRI SEP 2 2011
NCC067-022106-
/O.CAN.KRAH.SV.W.0342.000000T0000Z-110902T2115Z/
FORSYTH NC-
456 PM EDT FRI SEP 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORSYTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3614 8044 3619 8042 3620 8027 3603 8017
3602 8021 3600 8022 3598 8041 3599 8043
3601 8042 3606 8047 3611 8047
TIME...MOT...LOC 2056Z 353DEG 12KT 3613 8034
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:25 PM EDT, 53 minutes earlier.
Area forecast discussion, Sep 2, 3:25 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT FRI SEP 2 2011 .SYNOPSIS... HIGH PRESSURE WILL MOVE OFFSHORE AND EXTEND INTO THE REGION THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON LABOR DAY AND STALL ACROSS THE REGION THROUGH MIDWEEK. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... AS OF 230 PM FRIDAY... OVERVIEW: UPPER LEVEL RIDGE OVER THE OH/TN VALLEY WILL BUILD EASTWARD OVER THE CENTRAL AND SOUTHERN APPALACHIANS TONIGHT AND SATURDAY...BEFORE BREAKING DOWN ON SATURDAY NIGHT AS IT GETS SQUEEZED BY THE APPROACHING NORTHERN STREAM TROF AND EXTRA-TROPICAL REMNANTS OF TROPICAL STORM LEE FROM THE SOUTHWEST. MEANWHILE...SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT OFFSHORE THROUGH THE WEEKEND. THIS EVENING/TONIGHT: MODELS SUGGEST ADDITIONAL WEAK/SHEARED SHORTWAVE ENERGY WILL DIVE SOUTH ALONG THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE LATE THIS AFTERNOON AND EVENING. HOWEVER...REVIEW OF LATEST SATELLITE IMAGERY DOES NOT READILY REVEAL/HINT AT ANY SUCH DISCERNIBLE FEATURE. INSTEAD...IT APPEARS THAT MUCH OF THE FORECAST AREA WILL SEE MESOSCALE SUBSIDENCE ACROSS THE AREA THIS AFTERNOON...AS THIS MORNINGS VORT DISTURBANCE PASSES TO THE SOUTH. THE EXCEPTION MAY BE ACROSS THE FAR WESTERN ZONES...WHERE UNENCUMBERED INSOLATION AND DEVELOPING LOW-LEVEL RETURN LOW/RISING SFC DEWPOINTS HAS YIELDED MODERATE TO STRONG DESTABILIZATION AND AN EXPANDING AGITATED CU FIELD OVER THE VA/NC MTNS/FHTLS. COULD SEE AN ISOLATED SEVERE STORM OR TWO...OTHERWISE STORMS QUICKLY DISSIPATE WITH LOSS OF HEATING. SKIES SHOULD BECOME MOSTLY CLEAR THIS EVENING WITH LIGHT TO CALM WINDS AS SURFACE RIDGE AXIS IS SLOW TO SHIFT EAST OF THE AREA. MODEL SOUNDINGS INDICATE GOOD VEERING IN THE LOWEST 1.5KM...WHICH WILL LIKELY LEAD TO AREAS OF FOG/STRATUS DEVELOPMENT OVERNIGHT. OVERNIGHT LOWS RANGING FROM LOWER 60S NORTHEAST TO UPPER WESTERN AREAS. SATURDAY AND SATURDAY NIGHT: WITH UPPER RIDGE AXIS CENTERED OVER THE REGION...CENTRAL NC LOOKS TO BE VOID OF ANY PASSING UPPER DISTURBANCE. STRONG DAYTIME HEATING AND INCREASINGLY SELY RETURN FLOW AROUND THE WESTERN PERIPHERY OFF THE OFFSHORE SURFACE HIGH WILL SUPPORT UPSLOPE/DIFFERENTIAL HEATING CONVECTION ACROSS THE MTNS AND FOOTHILLS. WILL HAVE A SLIGHT CHANCE ACROSS THE WESTERN PIEDMONT...OTHERWISE DRY WITH AREAS OF FOG POSSIBLE AGAIN SATURDAY NIGHT IN THE WARM/MOIST SOUTHERLY FLOW. LOWS LEVEL-THICKNESSES SATURDAY ARE FORECAST TO BE IN THE SAME BALLPARK AS TO TODAY...BUT WITHOUT MODULATED HEATING FROM MORNING CONVECTIVE. THUS AREAS EAST OF THE WESTERN PIEDMONT SHOULD BE WARMER. HIGHS IN THE UPPER 80S TO LOWER 90S. LOWS 65 TO 70. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 245 PM FRIDAY... THE INFLUENCE FROM THE MID/UPPER RIDGING WILL BE ON THE WANE BY SUNDAY AS TWO UPPER LEVEL LOWS/TROUGHS (ONE OVER THE WESTERN ATLANTIC AND ANOTHER ONE APPROACHING THE REGION FROM FROM THE TN VALLEY) DEVELOP/STRENGTHEN. HOWEVER...SUNDAY IS EXPECTED TO REMAIN MOSTLY DRY AS THE PRIMARY INFLUENCE WILL COME FROM THE UPPER LOW IN THE WESTERN ATLANTIC...AS THE LOW OVER THE TN VALLEY WILL BE FAR ENOUGH AWAY FROM THE REGION TO BE MUCH OF AN IMPACT. THEREFORE... SUBSIDENCE WILL INCREASE OVER THE AREA AND KEEP A CAP ON MOST CONVECTION. NEVERTHELESS...WITH MOISTURE INCREASING DURING THIS TIME FRAME DUE TO DEEP SOUTHWESTERLY FLOW AHEAD OF THE TN VALLEY SYSTEM...CANNOT COMPLETELY RULE OUT A SHOWER AND/OR THUNDERSTORM... BUT ANY CONVECTION OVER THE FORECAST AREA SHOULD BE ISOLATED AT BEST. HIGHS ARE EXPECTED TO BE IN THE UPPER 80S TO NEAR 90 DEGREES ON SUNDAY...WITH OVERNIGHT LOWS NEAR 70 DEGREES AS CLOUDS WILL BE ON THE INCREASE SUNDAY NIGHT. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 220 PM FRIDAY... THE LONG TERM FORECAST CONTINUES TO BE A LOW CONFIDENCE ONE...AS MODELS CONTINUE TO HAVE ISSUES WITH THE DEVELOPMENT OF A COMPLICATED UPPER LOW/TROUGH OVER THE TN VALLEY...WHICH WILL INCLUDE THE REMNANTS OF TROPICAL STORM LEE. OVERALL...ABOVE AVERAGE PRECIP IS STILL EXPECTED THROUGH THIS PERIOD WITH THE APPROACH OF THE UPPER LEVEL LOW AND ASSOCIATED SURFACE FRONT. HOWEVER...THE 12Z GFS CAME IN AND NOW STALLS THE ASSOCIATED SURFACE FRONT WELL NORTHWEST OF THE REGION AS THE UPPER LOW CUTS OFF OVER THE TN VALLEY. PREVIOUS RUNS HAD SHOWN THE SURFACE FRONT STALLING NEAR CENTRAL NORTH CAROLINA MONDAY INTO TUESDAY WHICH WOULD RESULT IN HIGH RAIN CHANCES AS MOIST SOUTHWESTERLY FLOW MOVES OVER THE STALLED BOUNDARY THROUGH AT LEAST THE MIDDLE OF THE WEEK. THIS WOULD ALSO RESULT IN WELL BELOW NORMAL TEMPS. HOWEVER...IF THE CURRENT RUN VERIFIES...THEN THE REGION WILL REMAIN IN THE WARM SECTOR AND WE WILL STILL SEE RAIN...BUT THE AMOUNTS WILL BE IN QUESTION AS THERE WILL NOT BE A BOUNDARY TO FOCUS THE PRECIP. NEVERTHELESS...WHICH EVER MODEL VERIFIES...MOISTURE WILL BE INCREASING SUBSTANTIALLY ACROSS THE FORECAST AREA (PWAT VALUES PROGGED TO EXCEED 2 INCHES) AND WE ARE EXPECTING A RATHER WET PERIOD AND DUE TO THE HIGH UNCERTAINTY...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 200 PM FRIDAY... THERE IS A SLIGHT CHANCE FOR SOME SHOWERS TO DEVELOP ACROSS THE WEST THIS AFTERNOON...HOWEVER HAVE LEFT OUT OF TAFS DUE TO LOW CONFIDENCE AND THAT THEY WOULD LIKELY BE ISOLATED IN NATURE. OTHERWISE..EXPECT VFR CONDITIONS TO PREVAIL THROUGH THIS EVENING...WITH AREAS OF FOG/STRATUS POSSIBLE TONIGHT GIVEN WARM MOIST AIR ADVECTION IN THE LOW LEVELS...WITH GREATEST CONFIDENCE ACROSS THE WEST (KINT AND KGSO). -KMC LOOKING AHEAD...EXPECT PREDOMINATELY VFR CONDITIONS THROUGH THE WEEKEND...WITH THE EXCEPTION OF SOME BRIEF SUB-VFR AVIATION CONDITIONS WITH EARLY MORNING FOG/STRATUS AND ISOLATED TO WIDELY SCATTERED AFTERNOON CONVECTION. WIDESPREAD RAIN CHANCES WITH PROLONGED PERIOD OF ADVERSE AVIATION CONDITIONS ARE EXPECTED BY MONDAY...CONTINUING THROUGH MIDWEEK AS A FRONT STALLS ACROSS THE AREA. -CBL && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...KRR LONG TERM...KRR AVIATION...KMC/CBL
Hazardous weather outlook, Sep 2, 5:00 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 500 AM EDT FRI SEP 2 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031130- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 500 AM EDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT IS FORECAST TO SLOWLY APPROACH AND THEN STALL IN THE VICINITY OF CENTRAL NC LABOR DAY THROUGH THURSDAY. THE PROXIMITY OF THE FRONT AND INFLUX OF TROPICAL MOISTURE FROM THE GULF OF MEXICO WILL RESULT IN A PROLONGED PROBABILITY OF RAIN...SOME OF WHICH MAY RESULT IN FLOODING. MWS
In the hours before
Special weather statement, Sep 2, 3:42 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT FRI SEP 2 2011
NCZ021-022-038-022115-
DAVIDSON-FORSYTH-GUILFORD-
342 PM EDT FRI SEP 2 2011
...STRONG THUNDERSTORMS MAY AFFECT SECTIONS OF GUILFORD...FORSYTH
AND DAVIDSON COUNTIES THROUGH 515 PM EDT...
AT 338 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES
NORTH OF BELEWS CREEK...OR ABOUT OVER SANDY RIDGE...MOVING SOUTH AT
15 MPH. OTHER STORMS WERE LOCATED WEST OF PILOT MOUNTAIN ALSO MOVING
SOUTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BELEWS
CREEK...STOKESDALE...RURAL HALL AND WALKERTOWN.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. THESE STORMS MAY
ALSO HAMPER THE EVENING RUSH HOUR WITH BRIEF HEAVY...ESPECIALLY ON
THE NORTH SIDE OF BOTH WINSTON-SALEM AND GREENSBORO.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3623 8044
3626 8046 3625 7972 3592 7968 3595 8038
3600 8043 3601 8042 3609 8051
TIME...MOT...LOC 1938Z 353DEG 12KT 3649 8011
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:42 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 93 min |
| Sep 2, 5:04 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 56 min |
| Sep 2, 5:16 PM EDT | Special Weather Statement | RAH | Stanly | 59 min |
| Sep 2, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Stanly | 43 min |
| Sep 2, 5:55 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 65 min |
| Sep 2, 6:46 PM EDT | Special Weather Statement | RAH | Randolph | 59 min |
| Sep 2, 6:50 PM EDT | Special Weather Statement | RAH | Stanly | 55 min |
| Sep 2, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Moore, Randolph, Stanly | 50 min |
| Sep 2, 7:51 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond | 54 min |
| Sep 2, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.